Affordable Access

Carbofuran poisoning among farm workers.

Authors
Type
Published Article
Journal
The Mount Sinai journal of medicine, New York
Publication Date
Volume
72
Issue
6
Pages
389–392
Identifiers
PMID: 16358164
Source
Medline
License
Unknown

Abstract

Accidental or intentional ingestion of carbofuran can produce a life-threatening syndrome that requires prompt diagnosis and treatment. This paper investigates unintentional carbofuran poisoning in farm workers. Thirteen patients were admitted to the emergency department with carbofuran poisoning between January 2002 and August 2004 (2 female, 11 male). The patients had been poisoned while mixing the liquid form of carbofuran with seeds. Their hands were red on admission. Complaints most commonly reported by the patients on admission were nausea, vomiting, headache, weakness, dizziness and blurred vision. The most commonly observed signs were tachycardia, tachypnea, salivation, miosis, elevated blood pressure, and fasciculation. Three patients were agitated and one was lethargic on admission. We reviewed the patients' medical charts retrospectively, as well as the demographic data, intoxication route, clinical and laboratory presentations, and outcomes. We made the diagnosis according to a compatible exposure history and clinical findings. The most commonly observed laboratory finding was hyperglycemia, which was found in 6 patients. Serum pseudocholinesterase level was low in only one patient. All the patients were cured and discharged from the hospital in good physical condition. Rapid onset, mild illness and quick recovery are typical characteristics of acute occupational carbofuran poisoning. We conclude that public health efforts should educate farm workers about the dangers of pesticide application so that its threat can be diminished.

Statistics

Seen <100 times